While reasonably safe to use for short periods of time, long-term proton pump inhibitor use has been linked to an extensive number of serious, even fatal side-effects – including a higher risk for cancer in solid organs such as the pancreas and prostate. Other studies over the past few years indicate that PPIs may increase the risk of gastrointestinal cancer when used regularly over an extended period of time.
The reason this happens is due to a hormone known as gastrin. Stomach acid is a corrosive biochemical brew consisting of hydrochloric acid, sodium chloride, and potassium chloride. When it is time for the digestive system to go into action, gastric cells begin to secrete gastrin, which acts as a messenger, telling the parietal cells lining the stomach to start producing acid. The proton pump, a component of parietal cells, plays a leading role in the production of stomach acid – until a PPI such as Nexium or Prilosec permanently shuts it down.
The problem is that when PPIs block acid production, the gastric cells receive a signal that there is not enough stomach acid – so it produces even more gastrin. According to a study from 2017, patients taking omeprazole (Prilosec and Zegerid) can experience as much as a 500 percent increase in gastrin levels (a condition known as hypergastrinemia).
It also turns out that excess gastrin can increase cancer risk.
Other studies have found evidence to indicate that long-term PPI use can lead to an elevated risk of stomach cancer, although some scientists have disputed those findings.
Despite the known risks, PPIs remain the most widely-prescribed medications in the U.S., accounting for over $10 billion a year in revenues for drugmakers. Although a growing number of physicians are rethinking the use of PPIs and even de-prescribing, patients who have been taking them regularly for several years or have had them prescribed are advised not to simply stop taking them all at once. Doing so could result in a “backlash” or “rebound” effect. Any change in treatment should be discussed with a physician or other health care professional before those changes are undertaken.
This said, there may be alternatives, including diet and lifestyle changes as well as acupuncture. Your doctor may also substitute another class of medications such as H2 receptor antagonists (Pepcid and Tagamet) or simple OTC antacids like Maalox or Tums.